Arkansas, 2024

Hail in Arkansas, March 5, 2024

March 5, 2024 · NWS TSA · 1 event in 1 county or zone

Thunderstorms developed into west central Arkansas during the morning hours of the 5th, as a cold front moved through the area. The strongest storms produced large hail up to quarter size.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Thunderstorms developed into west central Arkansas during the morning hours of the 5th, as a cold front moved through the area. The strongest storms produced large hail up to quarter size.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Mar 5, 5:15 AM CST, 20 minutes earlier.

Area forecast discussion, Mar 5, 5:15 AM CST, 20 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
515 AM CST Tue Mar 5 2024

...New AVIATION...

.SHORT TERM...
(Today)
Issued at 230 AM CST Tue Mar 5 2024

Early this morning, a cold front is located near a KJLN-KMKO-KMLC line
with isolated showers and storms in the vicinity of the boundary across
southeast Oklahoma into western Arkansas. This boundary is expected to
slowly sag to the southeast across the remainder of the area as we move
through the morning hours. The potential for isolated to scattered showers
and storms will continue near the boundary into the afternoon hours. A few
storms could become strong to marginally severe with hail to the size of
quarters and strong gusty winds the concern. While temperatures will be
cooler behind the front today, readings will continue to be above normal
for this time of year.

&&

.LONG TERM...
(Tonight through Monday)
Issued at 230 AM CST Tue Mar 5 2024

Quiet weather is anticipated across eastern Oklahoma and western Arkansas
Tonight into Wednesday as high pressure prevails in the wake of the departing
cold front. The chances of showers and storms pick back up Wednesday night and
Thursday as isentropic lift increases ahead of the next storm system. The potential
for showers and storms will remain high Thursday night into Friday as a cold front
slowly moves through the region. The chances of showers and storms will taper off
from west to east Friday night into Saturday morning as the associated mid-level
shortwave moves across the area. 1 to 2 inch rainfall amounts will be fairly
common across the area late this week with locally higher amounts possible.

Temperatures are expected to be slightly below normal Saturday as high pressure
builds into the area behind the cold front. A warming trends ensues on Sunday
and continues into early next week as the surface highs shifts to the east,
resulting in a southerly low level flow over the region.

&&

.AVIATION...
(12Z TAFS)
Issued at 511 AM CST Tue Mar 5 2024

IFR to MVFR ceilings this morning at the western Arkansas
sites with isolated to scattered thunderstorms potentially
impacting KFYV and KFSM over the next few hours. MVFR
ceilings are expected to persist through mid-morning at
KMLC with MVFR ceilings possibly moving into KBVO in the
next couple of hours. VFR conditions expected this morning
at KTUL and KRVS. As we move into the afternoon VFR conditions
are expected area-wide.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   67  45  71  55 /  10   0  10  60
FSM   77  50  74  55 /  60  10  10  50
MLC   73  48  74  57 /  20  10  10  50
BVO   67  39  70  50 /   0   0  10  60
FYV   72  43  72  50 /  50  10  10  50
BYV   68  46  68  52 /  30  10  10  30
MKO   69  46  71  55 /  10  10  10  50
MIO   62  43  68  53 /   0   0  10  50
F10   69  46  71  56 /  10  10  10  50
HHW   77  51  73  57 /  30  10  10  40

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

SHORT TERM...10
LONG TERM....10
AVIATION...10
Hazardous weather outlook, Mar 5, 4:30 AM CST, 1 hour 5 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
430 AM CST Tue Mar 5 2024

ARZ001-002-010-011-019-020-029-OKZ049-053>076-061030-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
430 AM CST Tue Mar 5 2024

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Today and Tonight.

SEVERE THUNDERSTORM.
	RISK...Limited.
	AREA...Southeast Oklahoma into western Arkansas.
	ONSET...Ongoing.

DISCUSSION...
Isolated to scattered thunderstorms will continue across southeast
Oklahoma into western Arkansas into this afternoon as a cold front
slowly moves through the area. A few of the storms could become
severe with large hail the main concern. Locally heavy rain will also
be possible.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Local Spotter Activation May Be Needed.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
WEDNESDAY...Thunderstorm Potential.
THURSDAY...Thunderstorm Potential...High Wind Potential...Heavy Rain Potential.
FRIDAY...Thunderstorm Potential...High Wind Potential.
SATURDAY...High Wind Potential.
SUNDAY AND MONDAY...No Hazards.

EXTENDED DISCUSSION...

The potential for showers and storms will increase Wednesday and continue into
Saturday morning as the weather pattern becomes more active across the
area. Rainfall amounts of 1 to 2 inches will be common with locally higher
amounts possible. Some of the storms could also be strong to severe during
this time.

Dry weather returns Saturday afternoon and continues into early next week
with a gradual warming trend.

weather.gov/tulsa contains additional information.

In the hours before

Special weather statement, Mar 5, 2:31 AM CST, 3 hours 4 minutes before
Special Weather Statement
National Weather Service Tulsa OK
231 AM CST Tue Mar 5 2024

ARZ011-050900-
Madison AR-
231 AM CST Tue Mar 5 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN MADISON COUNTY
THROUGH 300 AM CST...

At 231 AM CST, Doppler radar indicated a strong thunderstorm 3 miles
southeast of Boston, moving east at 20 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Minor hail damage to vegetation
         is possible.

Locations in or near the path include...
Pettigrew...                      Boston...
Red Star...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3591 9351 3588 9351 3588 9352 3583 9353
      3582 9352 3576 9352 3577 9368 3586 9368
      3593 9349
TIME...MOT...LOC 0831Z 253DEG 17KT 3581 9356

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
Special weather statement, Mar 5, 4:08 AM CST, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Tulsa OK
408 AM CST Tue Mar 5 2024

ARZ010-OKZ068>070-072>074-051045-
Washington AR-Haskell OK-Adair OK-Pittsburg OK-Muskogee OK-
Sequoyah OK-Cherokee OK-
408 AM CST Tue Mar 5 2024

...STRONG THUNDERSTORMS WILL IMPACT SOUTHWESTERN WASHINGTON...CENTRAL
HASKELL...WESTERN SEQUOYAH...SOUTHERN ADAIR...SOUTHEASTERN
CHEROKEE...NORTHEASTERN PITTSBURG AND SOUTHEASTERN MUSKOGEE COUNTIES
THROUGH 445 AM CST...

At 408 AM CST, Doppler radar indicated strong thunderstorms along a
line extending from 3 miles northeast of Adair State Park to near
Lake Tenkiller State Park to 2 miles north of Enterprise. Movement
was east at 25 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

Locations in or near the path include...
Fayetteville...                   Sallisaw...
Stilwell...                       Stigler...
Prairie Grove...                  West Fork...
Lincoln...                        Warner...
Vian...                           Greenland...
Quinton...                        Gore...
Porum...                          Webbers Falls...
Whitefield...                     Marble City...
Tamaha...                         Adair State Park...
Brushy...                         Greenleaf State Park...

This includes the following highways,
 Interstate 40 in Oklahoma between mile markers 276 and 306.
 Interstate 49 between mile markers 54 and 58.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3576 9444 3576 9449 3573 9449 3515 9511
      3508 9564 3533 9540 3530 9536 3529 9535
      3542 9535 3562 9526 3597 9462 3602 9409
TIME...MOT...LOC 1008Z 266DEG 21KT 3587 9457 3560 9505 3526 9538

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH
Special weather statement, Mar 5, 4:45 AM CST, 50 minutes before
Special Weather Statement
National Weather Service Tulsa OK
445 AM CST Tue Mar 5 2024

ARZ010-019-OKZ068-069-072-051115-
Washington AR-Crawford AR-Adair OK-Sequoyah OK-Cherokee OK-
445 AM CST Tue Mar 5 2024

...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN CRAWFORD...
SOUTHWESTERN WASHINGTON...NORTHERN SEQUOYAH...SOUTHERN ADAIR AND
SOUTHEASTERN CHEROKEE COUNTIES THROUGH 515 AM CST...

At 445 AM CST, Doppler radar indicated strong thunderstorms along a
line extending from near Stilwell to 4 miles southeast of Bunch to 3
miles northeast of Tamaha. Movement was east at 30 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Minor hail damage to vegetation
         is possible.

Locations in or near the path include...
Sallisaw...                       Stilwell...
Natural Dam...                    Marble City...
Adair State Park...               Brushy...
Strickler...                      Maryetta...
Brushy Lake State Park...         Bunch...
Short...                          Clyde...
Mc Key...                         Canehill...
Uniontown...                      Hogeye...
Odell...                          Morrow...

This includes Interstate 40 in Oklahoma between mile markers 298 and
311.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3547 9450 3539 9490 3540 9490 3539 9493
      3541 9495 3541 9498 3586 9477 3596 9420
TIME...MOT...LOC 1045Z 249DEG 28KT 3580 9461 3565 9470 3542 9492

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
Special weather statement, Mar 5, 5:18 AM CST, 17 minutes before
Special Weather Statement
National Weather Service Tulsa OK
518 AM CST Tue Mar 5 2024

ARZ019-029-OKZ072-051145-
Sebastian AR-Crawford AR-Sequoyah OK-
518 AM CST Tue Mar 5 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN CRAWFORD...
NORTHWESTERN SEBASTIAN AND SOUTHEASTERN SEQUOYAH COUNTIES THROUGH 545
AM CST...

At 518 AM CST, Doppler radar indicated a strong thunderstorm near
Roland, moving east at 30 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Minor hail damage to vegetation
         is possible.

Locations in or near the path include...
Fort Smith...                     Van Buren...
Cedarville...                     Alma...
Muldrow...                        Roland...
Moffett...                        Rudy...
Figure Five...                    Kibler...
Concord...                        Shibley...
Cottonwood...                     Dora...
Furry...

This includes the following highways,
 Interstate 40 in Arkansas between mile markers 0 and 13.
 Interstate 40 in Oklahoma between mile markers 318 and 328.
 Interstate 540 between mile markers 1 and 8.
 Interstate 49 between mile markers 22 and 25.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3536 9423 3535 9443 3538 9443 3537 9445
      3538 9447 3537 9449 3535 9448 3535 9449
      3534 9463 3556 9458 3557 9419
TIME...MOT...LOC 1118Z 261DEG 26KT 3545 9455

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

The radar

The Western Arkansas radar (KSRX), 43 km away, was scanning. The volume nearest the first event began at 11:33 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Crawford

When
March 5, 5:35 AM CST
Where
Crawford County, 3 mi WSW of Chester
Measured
1 in hail
Reported by
Post Office
Coordinates
35.663, -94.229

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2024Every state in 2024This day in weather historyWarnings in Arkansas, March 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1161567.